Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 22, NWS Des Moines, IA

May 18, 2000Black Hawk County, Grundy County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 18, 2000, 10:54 AM CDT for Black Hawk County, Grundy County, Tama County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 10:54 AM CDT (15:54 UTC)
Expired
May 18, 2000, 11:25 AM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Black Hawk County, IA, Grundy County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 11:10 AM CDTHail 0.88Traer, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1779 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
2.4
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 181555
SVRDSM
IAC013-075-171-181630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1054 AM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TAMA COUNTY IN CENTRAL IOWA
  EASTERN GRUNDY COUNTY IN CENTRAL IOWA
  BLACK HAWK COUNTY IN NORTHEAST IOWA

* UNTIL 1125 AM CDT

* AT 1054 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL 6 MILES SOUTHEAST OF REINBECK...OR ABOUT 18 MILES
  SOUTHWEST OF WATERLOO...MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR REINBECK AROUND 1100 AM CDT
  NEAR CEDAR FALLS AND WATERLOO AROUND 1120 AM CDT

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4222 9265 4219 9241 4233 9220 4260 9223*
          4254 9266

SEARCY
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:50 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 18, 8:50 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
850 AM CDT THU MAY 18 2000

WILL BE MAKING A QUICK UPDATE TO DIMINISH PRECIP IN THE NORTH AND
CUT BACK ON MORNING PRECUIP WORDING SOUTH.  BEST SEVERE POTENTIAL NOW
LOOKS TO BE SOUTH OF I-80...MAYBE A LITTLE FARTHER SOUTH...AND EAST
OF I-35.  GOOD MINI SUPERCELL DAY.

.DSM...NONE

SEARCY

In the hours before

Special weather statement, May 18, 6:05 AM CDT, 4 hours 49 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-191100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
605 AM CDT THU MAY 18 2000

HAZARD--SCATTERED THUNDERSTORMS. A FEW STORMS MAY PRODUCE HAIL UP TO
AN INCH AND STRONG WINDS.

AREA OF CONCERN--ALONG AND EAST OF A LINE EXTENDING FROM MASON CITY
TO AUDUBON THIS MORNING AND THEN SOUTH OF A LINE EXTENDING FROM
MARSHALLTOWN TO DES MOINES TO BEDFORD THIS AFTERNOON.

TIMING DETAILS--THIS MORNING AND THIS AFTERNOON TO 300 PM.

METEOROLOGICAL COMMENTS--A STRONG SURFACE AND UPPER LEVEL LOW
PRESSURE SYSTEM OVER SOUTHEAST NEBRASKA WILL SLOWLY MOVE EAST ACROSS
NORTHERN MISSOURI TODAY. AN OUTFLOW BOUNDARY EXTENDED FROM MASON
CITY TO JUST NORTH OF AUDUBON WAS PUSHING SOUTHEAST ACROSS THE
STATE. CENTRAL AND SOUTHERN SECTIONS OF THE STATE REMAIN CAPPED THIS
MORNING. IT IS ANTICIPATED THAT THE CAPE WILL QUICKLY ERODE THIS
MORNING AS MID AND UPPER LEVEL COOL OCCURS. SO AS THUNDERSTORMS
DEVELOP EITHER ALONG THE OUTFLOW BOUNDARY OR MOVE ACROSS IT...THERE
WILL BE THE POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS COULD
BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY WINDS.

SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION
MAY BE REQUIRED OVER CENTRAL AND SOUTHEASTERN SECTIONS OF THE DES
MOINES FORECAST AREA THIS MORNING AND THIS AFTERNOON.

TC
Special weather statement, May 18, 6:20 AM CDT, 4 hours 34 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-191100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
620 AM CDT THU MAY 18 2000

HAZARD--SCATTERED THUNDERSTORMS. A FEW STORMS MAY PRODUCE HAIL UP TO
AN INCH AND STRONG WINDS.

AREA OF CONCERN--ALONG AND EAST OF A LINE EXTENDING FROM MASON CITY
TO AUDUBON THIS MORNING AND THEN SOUTH OF A LINE EXTENDING FROM
MARSHALLTOWN TO DES MOINES TO BEDFORD THIS AFTERNOON.

TIMING DETAILS--THIS MORNING AND THIS AFTERNOON TO 300 PM.

METEOROLOGICAL COMMENTS--A STRONG SURFACE AND UPPER LEVEL LOW
PRESSURE SYSTEM OVER SOUTHEAST NEBRASKA WILL SLOWLY MOVE EAST ACROSS
NORTHERN MISSOURI TODAY. AN OUTFLOW BOUNDARY EXTENDED FROM MASON
CITY TO JUST NORTH OF AUDUBON WAS PUSHING SOUTHEAST ACROSS THE
STATE. CENTRAL AND SOUTHERN SECTIONS OF THE STATE REMAIN CAPPED THIS
MORNING. IT IS ANTICIPATED THAT THE CAP WILL QUICKLY ERODE THIS
MORNING AS MID AND UPPER LEVEL COOL OCCURS. SO AS THUNDERSTORMS
DEVELOP EITHER ALONG THE OUTFLOW BOUNDARY OR MOVE ACROSS IT...THERE
WILL BE THE POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS COULD
BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY WINDS.

SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION
MAY BE REQUIRED OVER CENTRAL AND SOUTHEASTERN SECTIONS OF THE DES
MOINES FORECAST AREA THIS MORNING AND THIS AFTERNOON.

TC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:23 AM CDTSevere Thunderstorm WarningDMXStory22 min
May 18, 10:34 AM CDTTornado WarningDMXAdair, Cass21 min
May 18, 10:39 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Story31 min
May 18, 10:39 AM CDTSevere Thunderstorm WarningDMXGrundy, Marshall31 min
May 18, 10:49 AM CDTSevere Thunderstorm WarningDMXDallas31 min
May 18, 11:00 AM CDTTornado WarningDMXAudubon, Cass30 min
May 18, 11:10 AM CDTSevere Thunderstorm WarningDMXDickinson10 min
May 18, 11:19 AM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren46 min
May 18, 11:27 AM CDTSevere Thunderstorm WarningDMXWapello28 min
May 18, 11:27 AM CDTSevere Thunderstorm WarningDMXBlack Hawk28 min
May 18, 11:36 AM CDTSevere Thunderstorm WarningDMXBlack Hawk29 min
May 18, 11:51 AM CDTTornado WarningDMXPolk, Warren29 min
May 18, 12:07 PM CDTTornado WarningDMXJasper, Marion28 min
May 18, 12:36 PM CDTSevere Thunderstorm WarningDMXJasper29 min
May 18, 12:48 PM CDTSevere Thunderstorm WarningDMXPoweshiek32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.